NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What happens in the evaluation step of the nursing process?

  1. AThe nurse collects the patient's history and baseline observations for the first time
  2. BThe nurse carries out the planned interventions
  3. CThe nurse writes the discharge letter for the doctor
  4. DThe nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentalsHard

An elderly patient on intravenous fluids becomes breathless, with crackles in the lungs and swollen ankles. What is the most likely problem?

  1. ADehydration
  2. BNormal response to IV fluids
  3. CHypoglycaemia
  4. DFluid overload
3.Infection control & patient safetyMedium

A woman who is pregnant asks for the MMR vaccine because she is not immune to rubella. What is correct?

  1. AMMR is only given to pregnant women who work in hospitals
  2. BMMR is safe at any stage of pregnancy
  3. CMMR is a live vaccine and is not given during pregnancy, but can be given after delivery
  4. DMMR should be given as soon as possible in the first trimester to protect the baby
4.Infection control & patient safetyHard

Which patient most needs fall precautions?

  1. AAn older patient, newly confused, on a sedative, with an unsteady gait
  2. BA patient awaiting discharge who walks independently
  3. CA young adult with a broken finger who walks steadily and safely unaided
  4. DAn alert patient on bed rest who follows instructions
5.Prioritization & delegationMedium

An older patient who has been constipated for days now has small amounts of liquid stool leaking. What should the nurse suspect?

  1. AA side effect of drinking too much water
  2. BThe constipation has fully resolved
  3. CFecal impaction with liquid stool passing around it
  4. DA new bowel infection that has caused the diarrhea
6.Prioritization & delegationHard

During a continuous tube feed, a patient suddenly starts coughing, becomes breathless and the SpO₂ falls. What is the nurse’s first action?

  1. AFlush the tube with 50 mL of water, then continue the feed as before
  2. BLie the patient flat so they can rest
  3. CStop the feed, sit the patient upright and assess breathing
  4. DIncrease the feed rate so that it finishes sooner
7.Clinical nursingMedium

A rising serum creatinine most often indicates:

  1. AIncreased muscle strength
  2. BReduced kidney function
  3. CImproved liver function
  4. DDehydration of the skin only
8.Clinical nursingHard

In a patient with a head injury, which is usually the earliest sign of rising intracranial pressure?

  1. AA slow pulse with high blood pressure
  2. BA fixed, dilated pupil on both sides
  3. CA change in level of consciousness
  4. DIrregular breathing pauses
9.Lab values & electrolytesMedium

A patient takes valproate (valproic acid) for epilepsy. Which tests are monitored regularly?

  1. AThyroid function and serum calcium
  2. BTroponin and B-type natriuretic peptide
  3. CSerum lithium and urine specific gravity
  4. DLiver function tests and platelet count
10.Lab values & electrolytesHard

A young man has a swollen knee after minor trauma. His aPTT is prolonged, but his PT/INR and platelet count are normal. Which condition fits best?

  1. AVitamin K deficiency from poor diet
  2. BHemophilia A (factor VIII deficiency)
  3. CDisseminated intravascular coagulation
  4. DImmune thrombocytopenia (ITP)
11.PharmacologyMedium

Long-term use of metformin can cause a deficiency of which vitamin?

  1. AVitamin K
  2. BVitamin D
  3. CVitamin A
  4. DVitamin B12
12.PharmacologyHard

Some receptors show activity even without an agonist. How does an inverse agonist differ from a neutral antagonist at such receptors?

  1. AIt has no effect when given alone
  2. BIt increases activity above the baseline
  3. CIt destroys the receptor permanently
  4. DIt reduces activity below the baseline level
13.Med-surg: cardiovascular & respiratoryMedium

Why are IV fluids given cautiously to a patient with heart failure?

  1. AIV fluids lower the blood pressure dangerously
  2. BIV fluids stop diuretics from being absorbed
  3. CIV fluids directly damage the heart valves
  4. DExtra volume can quickly cause pulmonary oedema
14.Med-surg: cardiovascular & respiratoryHard

Four hours after abdominal surgery, a patient's heart rate has risen from 84 to 122/min and they are restless and pale. BP is still 118/76 mmHg, and the surgical drain is filling with blood. What should the nurse conclude?

  1. AThe patient is stable because the blood pressure is normal
  2. BThe drain is working well, so no action is needed
  3. CEarly haemorrhagic shock is likely, so escalate urgently
  4. DThe tachycardia is from pain and needs only analgesia
15.Med-surg: neuro, endocrine & renalMedium

Why can a patient with an insulin pump develop DKA within hours if the pump stops working?

  1. AThe pump gives only rapid-acting insulin, so there is no long-acting reserve
  2. BThe battery in the pump releases chemicals into the blood
  3. CThe pump gives long-acting insulin, which builds up and stops working all at once
  4. DThe body becomes allergic to insulin when the pump stops
16.Med-surg: neuro, endocrine & renalHard

Which patient with a spinal cord injury is at risk of autonomic dysreflexia?

  1. AA patient with an injury at L5
  2. BA patient with an injury at S2
  3. CA patient with an injury at L3
  4. DA patient with an injury at T4
17.Med-surg: GI, perioperative & oncologyMedium

Which statement best describes tolerance to opioids?

  1. AThe patient has developed an allergy to the drug
  2. BThe drug no longer causes any constipation
  3. CThe patient has a compulsive craving for more of the drug
  4. DA higher dose is needed over time for the same effect
18.Med-surg: GI, perioperative & oncologyHard

An 80 kg adult has 30% TBSA partial- and full-thickness burns. Using the Parkland formula, how much crystalloid is planned for the first 8 hours from the time of the burn?

  1. A9600 mL
  2. B3200 mL
  3. C2400 mL
  4. D4800 mL
19.Maternity & obstetric nursingMedium

Which finding is expected in a healthy breastfed newborn on day 3?

  1. AA weight gain of 300 g since birth
  2. BA weight loss of about 15% of birth weight
  3. CA weight loss of about 6% of birth weight
  4. DNo wet nappies in the last 24 hours
20.Maternity & obstetric nursingHard

A woman has a painful, red breast with a fluctuant swelling that has not improved after antibiotics. What should be suspected?

  1. AA breast abscess needing drainage
  2. BA blocked duct needing only massage
  3. CNormal engorgement
  4. DAn allergic reaction to the antibiotic
21.Pediatric nursingMedium

Which finding at an 18-month check requires referral for developmental assessment?

  1. AThe child says only a few words
  2. BThe child plays alongside other children rather than with them
  3. CThe child is not yet walking independently
  4. DThe child is afraid of strangers
22.Pediatric nursingHard

Which order should the nurse question for a child with neutropenia after chemotherapy?

  1. AReport a temperature of 38 °C or more immediately
  2. BMeasure the temperature rectally every 4 hours
  3. CPerform careful hand hygiene before every contact
  4. DMonitor the temperature by the axillary or oral route
23.Mental health nursingMedium

Why is giving approval, such as saying "That's good" about a patient's decision, considered non-therapeutic?

  1. AIt is against the law in mental health settings
  2. BIt suggests that the patient's choices are judged against the nurse's standards
  3. CIt always makes the patient angry and more likely to become aggressive towards staff
  4. DIt shows that the nurse is not listening at all
24.Mental health nursingHard

In the second session of a new therapy group, members argue about rules and one member challenges the leader's authority. How should the leader interpret this?

  1. AThe member who challenged the leader should be removed
  2. BIt is a normal stage of group development, to be handled openly and calmly
  3. CThe leader should avoid all conflict by making every decision alone
  4. DThe group has failed and should be ended before anyone is upset
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F38.4 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 38.4 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

38.4 °C
T = °F
26.Nursing math & unit conversionsHard
3 mcg/kg/min? mg/h70 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 3 mcg/kg/min for a patient who weighs 70 kg. Express the dose rate D in mg/h. Round to two decimal places.

3 mcg/kg/min70 kg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 9 kg is prescribed 10 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

9 kg10 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 8 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give?

8 kg5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL12 h? gtt/min

Infuse 500 mL over 12 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL12 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg250 mL6 mL/h? mcg/min

An infusion of 100 mg in 250 mL runs at 6 mL/h. How many micrograms per minute D does the patient receive?

100 mg/250 mL6 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater350 mLmilk200 mLsoup150 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 50 mLurine200 mLurine325 mLurine200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 350 mLmilk: 200 mLsoup: 150 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 200 mLurine: 325 mLurine: 200 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL200 mL infused150 mL/h21:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 150 mL/h. At 21:00, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL200 mL infused150 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: obeys commands. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 160/min, a cry, cough or sneeze when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: D · The nurse checks whether the goals have been met and adjusts the plan

Why this is the answer

Evaluation compares the patient's outcome with the planned goals. If goals are not met, the nurse reassesses and changes the care plan.

Answer

D · The nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentals

Answer: D · Fluid overload

Why this is the answer

Breathlessness, crackles, raised respiratory rate and oedema during IV therapy suggest fluid overload. The nurse should stop or slow the infusion as appropriate, sit the patient up and escalate.

Answer

D · Fluid overload
3.Infection control & patient safety

Answer: C · MMR is a live vaccine and is not given during pregnancy, but can be given after delivery

Why this is the answer

Live vaccines such as MMR and varicella are not given during pregnancy. A non-immune woman is vaccinated after delivery, and pregnancy is avoided for a period after vaccination.

Answer

C · MMR is a live vaccine and is not given during pregnancy, but can be given after delivery
4.Infection control & patient safety

Answer: A · An older patient, newly confused, on a sedative, with an unsteady gait

Why this is the answer

New confusion, a sedative and an unsteady gait are major fall risk factors. The patient needs measures such as a low bed, scheduled toileting, close observation and a medication review.

Answer

A · An older patient, newly confused, on a sedative, with an unsteady gait
5.Prioritization & delegation

Answer: C · Fecal impaction with liquid stool passing around it

Why this is the answer

In fecal impaction, liquid stool from higher in the bowel leaks around the hard mass. Giving an antidiarrheal would make things worse; the nurse assesses and reports.

Answer

C · Fecal impaction with liquid stool passing around it
6.Prioritization & delegation

Answer: C · Stop the feed, sit the patient upright and assess breathing

Why this is the answer

Coughing, breathlessness and a falling saturation during tube feeding suggest aspiration or a displaced tube. The feed is stopped at once, the patient is sat upright, the airway and breathing are assessed, suction and oxygen are used as needed and the provider is informed. Tube position is checked before any feed restarts.

Answer

C · Stop the feed, sit the patient upright and assess breathing
7.Clinical nursing

Answer: B · Reduced kidney function

Why this is the answer

Creatinine is a muscle waste product filtered by the kidneys. A rise shows the glomerular filtration rate is falling, as in acute kidney injury.

Answer

B · Reduced kidney function
8.Clinical nursing

Answer: C · A change in level of consciousness

Why this is the answer

Subtle changes in consciousness, such as restlessness, confusion or a falling GCS, are often the first signs. Pupil changes and Cushing's triad (hypertension, bradycardia, irregular breathing) are late signs.

Answer

C · A change in level of consciousness
9.Lab values & electrolytes

Answer: D · Liver function tests and platelet count

Why this is the answer

Valproate can cause liver toxicity and thrombocytopenia, so liver tests and the platelet count are monitored. It can also raise ammonia; confusion or vomiting should prompt an ammonia level.Checked against: Valproic Acid · StatPearls (NCBI Bookshelf) (2024)

Answer

D · Liver function tests and platelet count
10.Lab values & electrolytes

Answer: B · Hemophilia A (factor VIII deficiency)

Why this is the answer

Hemophilia A is an X-linked lack of factor VIII, which belongs to the intrinsic pathway, so only the aPTT is prolonged. Bleeding into joints and muscles is typical. Vitamin K deficiency and DIC prolong the PT as well, and ITP lowers the platelets.Checked against: Hemophilia A · MedlinePlus (NIH) (2026); Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH)

Answer

B · Hemophilia A (factor VIII deficiency)
11.Pharmacology

Answer: D · Vitamin B12

Why this is the answer

Metformin reduces vitamin B12 absorption in the ileum. Deficiency can cause anaemia and neuropathy, so levels may be checked in long-term users.

Answer

D · Vitamin B12
12.Pharmacology

Answer: D · It reduces activity below the baseline level

Why this is the answer

A neutral antagonist simply blocks agonists and leaves baseline activity unchanged. An inverse agonist stabilises the inactive receptor state, so constitutive activity falls below baseline.

Answer

D · It reduces activity below the baseline level
13.Med-surg: cardiovascular & respiratory

Answer: D · Extra volume can quickly cause pulmonary oedema

Why this is the answer

In heart failure, the ventricle cannot cope with large increases in preload, so IV fluids can raise filling pressures and cause pulmonary oedema. When fluids are needed, smaller volumes are given with close reassessment of breathing, crackles, JVP, weight and fluid balance.

Answer

D · Extra volume can quickly cause pulmonary oedema
14.Med-surg: cardiovascular & respiratory

Answer: C · Early haemorrhagic shock is likely, so escalate urgently

Why this is the answer

Rising heart rate, restlessness, pallor and visible bleeding are signs of compensated haemorrhagic shock. Waiting for hypotension delays treatment. The nurse escalates urgently, gives oxygen, ensures IV access and anticipates bloods, fluids or blood products and surgical review.

Answer

C · Early haemorrhagic shock is likely, so escalate urgently
15.Med-surg: neuro, endocrine & renal

Answer: A · The pump gives only rapid-acting insulin, so there is no long-acting reserve

Why this is the answer

Insulin pumps deliver a continuous flow of rapid-acting insulin. If delivery stops, there is no depot of long-acting insulin, so ketones can rise within a few hours. Patients carry pens or syringes as a backup.

Answer

A · The pump gives only rapid-acting insulin, so there is no long-acting reserve
16.Med-surg: neuro, endocrine & renal

Answer: D · A patient with an injury at T4

Why this is the answer

Autonomic dysreflexia usually occurs with injuries at T6 or above. Below this level, the body can still control the sympathetic response to stimuli such as a full bladder. Lumbar and sacral injuries do not usually cause it.

Answer

D · A patient with an injury at T4
17.Med-surg: GI, perioperative & oncology

Answer: D · A higher dose is needed over time for the same effect

Why this is the answer

Tolerance is a reduced response to the same dose over time. Physical dependence means withdrawal occurs if the drug is stopped suddenly. Neither is the same as addiction (opioid use disorder), which involves compulsive use despite harm.

Answer

D · A higher dose is needed over time for the same effect
18.Med-surg: GI, perioperative & oncology

Answer: D · 4800 mL

Why this is the answer

Parkland gives 4 × 80 × 30 = 9600 mL in 24 hours, with half (4800 mL) in the first 8 hours from the time of injury. The rate is then adjusted to urine output and clinical response. Many burn centres now start lower, for example at 2 mL/kg/%TBSA in adults, and titrate to urine output.

Answer

D · 4800 mL
19.Maternity & obstetric nursing

Answer: C · A weight loss of about 6% of birth weight

Why this is the answer

A loss of up to about 7–10% of birth weight is common in the first days, with birth weight usually regained by about 10–14 days. A larger loss or too few wet nappies needs a feeding assessment.

Answer

C · A weight loss of about 6% of birth weight
20.Maternity & obstetric nursing

Answer: A · A breast abscess needing drainage

Why this is the answer

A fluctuant, persistent painful mass despite antibiotics suggests a breast abscess. It needs ultrasound and drainage. Breastfeeding from the other breast can usually continue.

Answer

A · A breast abscess needing drainage
21.Pediatric nursing

Answer: C · The child is not yet walking independently

Why this is the answer

Not walking by about 18 months is a red flag. A few words, parallel play and stranger wariness are typical at this age.

Answer

C · The child is not yet walking independently
22.Pediatric nursing

Answer: B · Measure the temperature rectally every 4 hours

Why this is the answer

Rectal temperatures, enemas and suppositories are avoided in neutropenia because they can injure the mucosa and allow bacteria into the blood. Fever in neutropenia is an emergency.

Answer

B · Measure the temperature rectally every 4 hours
23.Mental health nursing

Answer: B · It suggests that the patient's choices are judged against the nurse's standards

Why this is the answer

Approval can make the patient try to please the nurse rather than make their own decisions, and may suggest that the opposite choice would be "bad". Giving recognition or exploring the decision is preferred.

Answer

B · It suggests that the patient's choices are judged against the nurse's standards
24.Mental health nursing

Answer: B · It is a normal stage of group development, to be handled openly and calmly

Why this is the answer

Conflict and challenges to the leader are typical of the storming stage. Handling them openly and non-defensively helps the group develop norms and move into productive work.

Answer

B · It is a normal stage of group development, to be handled openly and calmly
25.Nursing math & unit conversions

Answer: T = 101.1 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

38.4·9/5 = 69.12

Add 32

T = 69.12 + 32 = 101.1 °F

Answer

T = 101.1 °F
26.Nursing math & unit conversions

Answer: D = 12.6 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 3 mcg/kg/min × 70 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 3·70·60/1000 = 12.6 mg/h

Answer

D = 12.6 mg/h
27.Dosage calculations

Answer: V = 9 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·9 = 90 mg

Volume

V = 90/10 = 9 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 9 mL
28.Dosage calculations

Answer: V = 1 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·8 = 40 mg

Volume

V = (40/200)·5 = 1 mL

Answer

V = 1 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 500·15/720 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: D = 40 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100000 mcg/250 mL = 400 mcg/mL

Dose per hour

6·400 = 2400 mcg/h

Dose per minute

D = 2400/60 = 40 mcg/min

Answer

D = 40 mcg/min
31.IV fluids & fluid balance

Answer: B = 675 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 200 + 150 = 700 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1400 mL

Total output

200 + 325 + 200 = 725 mL

Balance

B = 1400 − 725 = 675 mL

Answer

B = 675 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 200 = 300 mL

Time

t = 300/150 = 2 h

Answer

t = 2 h

That is about 2 h 00 min, so the bag runs out at about 23:00.

33.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: obeys commands → 6

Add

GCS = 4 + 4 + 6 = 14

Severity

GCS 14 → mild

Answer

mild
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 160/min → 2
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 2 + 2 + 2 + 1 + 1 = 8

Interpretation

8 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions